Text Size

Tramadol: Detox Horrors for Many

Comments (1)
answered 10:50 AM EST, Fri May 04, 2012
anonymous anonymous
I am using like 800mgs of tramadol a day. I was prescribed them for back pain and I came to really like the energy and buzz they gave me and I started taking more than I was supposed to. That was 4 years ago. This has become a very expensive habit and I feel like I am on an emotional roller coaster. And that I totally cannot function without these pills. I have tried to quit using but I could not. I feel like the withdrawal from tramadol is not recognized as a very serious thing. I have tried to reduce my dosage but it is not really working. I do not really want to get on a stronger drug like methadone because that seems ridiculous but I am not sure what I can do? How can I get past tramadol withdrawals without taking any more strong medications that are also addictive?

Delisted Expert Says...

Unfortunately, you are not alone in your suffering from a dependency on tramadol. This medication is frequently dispensed without warnings about...

the potential and danger of increased tolerance and dependency to this medication,increased dosing to obtain the desired or required benefits/effects, andthe lack of resources and information for discontinuing this medication without a serious disruption in functioning and well-being. For common reports about others’ difficulties with tramadol detox, please go to this online forum at: http://www.drugs.com/forum/featured-conditions/tramadol-addiction-withdrawal-37722.html

The members of this forum echo the horrors you have described in your posting. The typical dosage for tramadol is 50 mg per day with the maximum oral dosage of 400 mg per day. You have well exceeded the maximum recommended dosage, i.e. 800 mg per day, which may be risking your health. The biggest published concern for tramadol is its potential to cause grand mal seizures. Whenever someone has a grand mal seizure, the administration of tramadol must be ruled out before any treatment for seizures is offered; especially with patients taking 700 mg or more daily. Commonly reported withdrawal symptoms are reported if a patient is weaned off to quickly from tramadol; such as nervousness, panic, sweating, difficulty falling asleep or staying asleep, runny nose, sneezing, or cough, numbness, pain, burning, or tingling in your hands or feet, hair standing on end, chills, nausea, uncontrollable shaking of a part of your body, diarrhea, or rarely, hallucinations (seeing things or hearing voices that do not exist).

Some patients are gone to stronger medications, e.g., Suboxone, to avoid the more severe withdrawal symptoms from tramadol. Since this is not an option for you, it appears that you may need to be gradually titrated off this medication. To do this, I would recommend a medically supervised detox from a physician since you are...

self-administering a very high tramadol dosage,need to avoid seizures andsevere withdrawal symptoms.Although it has been reported that some individuals have attempted to titrate themselves off of this medication, it has been reported that they did not completely avoid withdrawal even after they administered a small amount of this medication. In my professional opinion, I do not recommend any action without medical involvement and supervision. You may need to contact physicians or treatment programs who have provided safe medical detox and managed any withdrawal symptoms from tramadol. For more information about tramadol, please go to: 

As you know, tramadol is used typically for pain management. Because of your back pain, you may continue to need some relief from it. A physician, who specializes in pain management, would be a good resource for you to consider.

On a more positive note, it has been reported that many individuals have slashed their withdrawal symptoms by exercising, improving their diet, and managing their sleeping difficulties. I would encourage you to consider, any or all, allopathic or complementary interventions proven to be effective with this serious medical problem.

If you need anything else from me, please do not hesitate to contact me at your convenience. Please know that this serious health challenge is manageable and can be resolved with the help of trained professionals. I wish you every success in managing your health and wellness.


John W. O’Neal, Ed.S, MSW, MA, LPC, NCC

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jul 22, 2016

Join Thousands of Readers

who receive our weekly recovery newsletter.

Addictions: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.